Don’t be afraid to save a life!
You wouldn’t think twice about calling 911 if you saw someone having a heart attack, would you? Most people would. Yet, when witnessing someone experiencing a drug overdose, many people struggle to call for help. They are afraid—of the stigma, the shame and the fear that they will be arrested for using drugs or simply being present at the same time.
Know the facts:
In the state of Maryland, the Good Samaritan Law provides immunity from arrest or prosecution for people who summon help at the scene of an overdose. This law also protects a person from violation of a condition of pretrial release, probation or parole if the evidence of the violation was obtained as a result of a person seeking, providing or assisting with medical help to save someone from death from overdose.
Good Samaritan Law Fact Sheet – please click this link for more information.
Somerset County Health Department Launches Good Samaritan Law Public Service Announcement to Encourage Overdose Witnesses to Call 911
People are afraid to call 911 when in the company of someone who overdoses on drugs. In this public service announcement, Princess Anne Police Chief Tim Bozman explains why people should call for help to save a life because the Good Samaritan Law will protect them from arrest.
Tim Bozman, Princess Anne Police Chief
“We rely heavily on people in our community to report overdoses. If they call 911 to provide aid to someone who overdosed, they will be protected and granted immunity. They are our eyes and ears and we need them to help save lives.”
In 2016, Maryland saw more than 1400 deaths related to overdose. Many of these lives could have been saved if someone picked up the phone and called for help.
- 3,900 people initiate nonmedical use of prescription opioids for the first time
- 580 people use heroin for the first time
- 78 people die from an opioid-related overdose
- Drug overdoses are now the leading cause of death in the majority of states and kill more Americans every year than car crashes
Take action quickly…every second counts! Follow these four steps:
- Check responsiveness
- CALL 911
- Perform rescue breathing
- Administer ”Narcan”
Even when Narcan (Naloxone) is administered to reverse an overdose, it is still critical to call 911 for emergency medical attention. Narcan is only active up to 90 minutes in the body. If it wears off before the opioid, the person can fall back into an overdose state, risking their life.